Hail, Burke
- When
- June 9, 4:05 AM CST to 4:10 AM CST
- Where
- Burke County, 0.46 mi W of Battleview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.580, -102.790
Severe Thunderstorm Watch number 365 was in effect during this event. A cluster of thunderstorms over northeastern Montana developed into a squall line and moved across northern North Dakota during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 365 was in effect during this event.
A cluster of thunderstorms over northeastern Montana developed into a squall line and moved across northern North Dakota during the morning hours. Multiple reports of large hail and severe thunderstorm wind gusts were received, along with several reports of damage from the severe winds. The peak gust reported during this event was 93 miles per hour, measured, at the Minot Air Force Base. In addition, heavy rain falling on already saturated ground prompted the issuance of several flash flood warnings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 9, 2:11 AM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 311 AM CDT SAT JUN 9 2012 .SHORT TERM...TODAY THROUGH SUNDAY AFTERNOON... MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD WILL BE THUNDERSTORMS CHANCES AND THE RISK OF HEAVY RAIN AND SEVERE WEATHER. MODELS ARE GOOD AGREEMENT AND WILL UTILIZE A MODEL BLEND WITH CONSENSUS. AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER THE WEST COAST/ROCKIES...WILL TRACK ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS BY SUNDAY. SURFACE LOW PRESSURE EXTENDED FROM CENTRAL WYOMING TO SOUTHEASTERN MONTANA WITH A FRONT EXTENDING FROM THE LOW NORTHWARD THROUGH EASTERN MONTANA INTO SOUTH CENTRAL SASKATCHEWAN. A LINE OF THUNDERSTORMS...SOME SEVERE...DEVELOPED FRIDAY EVENING ALONG THE FRONT IN MONTANA. THIS LINE OF STORMS HAS BEEN DEVELOPING CONTINUOUSLY ALONG THE FRONT...AND WAS APPROACHING NORTHWESTERN COUNTIES OF NORTH DAKOTA AT 230 AM CDT. THIS MCS IS EXPECTED TO MOVE INTO NORTHWESTERN NORTH DAKOTA SHORTLY AFTER 3 AM CDT AND CONTINUE NORTHEASTWARD THROUGH THE MORNING HOURS. MOISTURE TRANSPORT WILL CONTINUE TO INCREASE AHEAD OF THE FRONT...AND THE LOW LEVEL JET IS WELL ESTABLISHED. K INDEX VALUES OF 35 AND PRECIPITABLE WATER AMOUNTS SUGGEST VERY HEAVY RAINFALL AMOUNTS. FLASH FLOOD WATCH STILL LOOKS ON TRACK FOR NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. THE MODELS BRING THE SURFACE LOW TO NORTH CENTRAL NORTH DAKOTA BY MID AFTERNOON AND CONTINUED CONVECTION EXPECTED ALONG AND WEST OF THIS FEATURE...WITH CAPPING IN PLACE AHEAD OF THE FRONT. BY THIS EVENING...THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS THE STATE WITH SEVERE WEATHER A THREAT MAINLY EAST HALF. THE UPPER LEVEL LOW WILL BE OVER MONTANA WITH PLENTY OF FORCING WITH UPPER LEVEL SHORTWAVE ENERGY AHEAD OF THE LOW. LATER SATURDAY NIGHT THERMAL AND SHEAR PROFILES BECOME INCREASINGLY UNFAVORABLE...LIMITING THE SEVERE THREAT. SUNDAY EXPECT WIDESPREAD SHOWERS AND A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS AS THE UPPER LEVEL LOW MOVES INTO NORTH DAKOTA/SASKATCHEWAN/MANITOBA. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... THE MAIN FORECAST CHALLENGE FOR THE EXTENDED WILL BE THE TIMING OF PRECIPITATION CHANCES ACROSS NORTH DAKOTA. GIVEN THE MODEL TO MODEL AND RUN TO RUN INCONSISTENCIES...UTILIZED A BLEND OF SOLUTIONS FOR THIS FORECAST PACKAGE. THE POTENT UPPER LEVEL LOW CURRENTLY RESPONSIBLE FOR OUR SEVERE WEATHER THREAT IN THE SHORT TERM WILL FINALLY SLIDE EAST OF THE CWA SUNDAY NIGHT THROUGH MONDAY. WRAP-AROUND MOISTURE WILL GENERATE A CHANCE OF SHOWERS...MAINLY NORTH SUNDAY NIGHT/MONDAY. THE UPPER LOW/S SURFACE REFLECTION WILL CREATE TIGHT GRADIENT FLOW ACROSS WESTERN AND CENTRAL NORTH DAKOTA WITH WINDY CONDITIONS EXPECTED AREA-WIDE MONDAY. HIGH PRESSURE SETTLING INTO THE REGION WILL ALLOW WINDS TO BECOME LIGHT MONDAY NIGHT WITH TEMPS RADIATING INTO THE MID 40S. WESTERLY ZONAL FLOW ALOFT IS THEN PROGGED TO DEVELOP OVER THE NORTHERN PLAINS TUESDAY. THE FLOW ALOFT THEN BECOMES SOUTHWESTERLY THURSDAY AND FRIDAY AS AN UPPER LOW SAGS INTO THE PACIFIC NORTHWEST. DUE TO TIMING DIFFERENCES IN SHORTWAVES TRAVERSING THE ZONAL FLOW ALOFT NEXT WEEK...DECIDED TO UTILIZE A BLEND OF SOLUTIONS AND GENERALLY BROAD BRUSHED LOW-END CHANCE TO SLIGHT CHANCE POPS WEDNESDAY THROUGH THE END OF NEXT WEEK. A WARMING TREND SHOULD ALSO COMMENCE WEDNESDAY THROUGH THE END OF THE PERIOD AS WARM AIR GETS DRAWN OVER THE REGION AHEAD OF THE DEVELOPING LOW ACROSS THE PACIFIC NORTHWEST. && .AVIATION... THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TO IMPACT KISN AROUND 09Z. IF THESE STORMS HOLD TOGETHER AND MAINTAIN THEIR CURRENT TRAJECTORIES...THEY COULD IMPACT KMOT AROUND 11Z. THESE FAST-MOVING STORMS SHOULD IMPACT THE KISN-KMOT TERMINAL AERODROMES FOR ONLY AN HOUR OR LESS. IFR/TEMPO LIFR CONDITIONS ARE EXPECTED WITH THIS ACTIVITY. VFR CONDITIONS ARE THEN EXPECTED OVER WESTERN AND CENTRAL NORTH DAKOTA AFTER 12Z SATURDAY THROUGH SATURDAY AFTERNOON. THUNDERSTORMS WILL BE LIKELY AGAIN OVER CENTRAL AND EASTERN NORTH DAKOTA LATE SATURDAY NIGHT. && .HYDROLOGY... THUNDERSTORM CHANCES TODAY AND TONIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA HAD PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR NORTH CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA. SOME LOCATIONS WITHIN THE WATCH AREA HAVE RECEIVED EXCESSIVE RAINFALL OVER THE LAST FEW DAYS...AND WILL BE MOST AT RISK FOR FLASH FLOODING. THE FIRST WAVE WILL MOVE ACROSS WEST CENTRAL AND NORTH CENTRAL NORTH DAKOTA THIS MORNING. IT APPEARS THIS WILL BE THE MOST LIKELY PERIOD OF POSSIBLE EXCESSIVE RAINFALL AS DEEP MOISTURE WILL BE IN PLACE OVER THE WATCH AREA. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE SATURDAY AND SATURDAY NIGHT. ALTHOUGH THE THREAT FOR EXCESSIVE RAIN WILL NOT BE AS HIGH...ANY ADDITIONAL RAINFALL OVER ALREADY SATURATED SOILS WILL BE ENOUGH TO CREATE FLASH FLOOD PROBLEMS. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ001>005-009>013- 017>019-021-022-031-032. && SHORT TERM...JV LONG TERM....TM AVIATION...TM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 552 PM CDT FRI JUN 8 2012 NDZ001>005-009>013-017>019-021-022-031>033-040-041-043-044-092300- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT AN APPROACHING UPPER LEVEL LOW MOVING FROM THE ROCKIES TO THE NORTHERN PLAINS...COMBINED WITH INCREASING LOW LEVEL MOISTURE... WILL RESULT IN A THREAT OF SEVERE WEATHER TONIGHT. HEAVY RAIN IS POSSIBLE ACROSS THE WEST CENTRAL AND NORTH...AND LARGE HAIL AND DAMAGING WINDS ARE A THREAT WEST...ALONG WITH AN ISOLATED TORNADO AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY AND SUNDAY AS THE UPPER LEVEL LOW MOVES EASTWARD SLOWLY ACROSS THE REGION. INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE CHANCE OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. NDZ020-023-025-034>037-042-045>048-050-051-092300- OLIVER-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES SLOWLY EAST ACROSS THE REGION. INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE CHANCE OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. WAA
The national radar mosaic for the moment the first event began.
12 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
The strong winds blew down a pole barn.
The strong winds blew down several telephone poles.
The very strong winds blew down a quonset.
Multiple power lines were reported down in northwest Minot from the severe winds.
The strong winds blew down a tree approximately twelve inches in diameter.
The very strong winds blew down a thirty inch in diameter tree.
The strong winds blew over a sailboat causing damage to a home.
Underpasses were flooded, along with moving or standing water on many city roads.
Estimated winds up to 65 miles per hour were reported with minor tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378033, 378034, 378037, 378038, 378039, 378040, 378035, 378048, 378036, 378041, 378042, 378044, 378045, 378046, 378047, 381274, 378049.